Oregon, 2005

Flood in Oregon, December 31, 2005

December 31, 2005 · NWS PDT · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 31, 10:00 AM PST, 2 hours earlier.

Area forecast discussion, Dec 31, 10:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1000 AM PST SAT DEC 31 2005

.SHORT TERM...WATER VAPOR LOOP SHOWS A COMMA HEAD CLOUD SYSTEM
MOVING NORTH ALONG THE COAST OF OREGON WITH A SURFACE LOW PRESSURE
SYSTEM ON THE COAST JUST SOUTH OF BROOKINGS OREGON. WEB CAMERAS...
SURFACE OBSERVATIONS FROM REDMOND AND SPOTTER REPORTS INDICATE
PRECIPITATION ASSOCIATED WITH THIS SYSTEM IS MOVING INTO CENTRAL AND
NORTH CENTRAL OREGON THIS MORNING. EXPECT PRECIPITATION TO OCCUR AS
RAIN TODAY SINCE SNOW LEVEL WILL BE RISING TO AROUND 6000 FT MSL BY
THIS AFTERNOON. PRECIPITATION WILL SPREAD ACROSS REMAINDER OF THE
FORECAST AREA THIS AFTERNOON IN RESPONSE TO FORCING AND DYNAMIC LIFT
AHEAD OF AN UPPER LEVEL SHORT WAVE THAT WILL SWING THROUGH SOUTHEAST
WASHINGTON AND NORTHEAST OREGON THIS AFTERNOON AND THIS EVENING.
ANOTHER...MUCH STRONGER...UPPER LEVEL LOW PRESSURE SYSTEM WILL
APPROACH THE COAST SUNDAY MORNING AND THEN MOVE NORTH ALONG THE
COAST SUNDAY AFTERNOON AND EVENING. A COLD FRONT ASSOCIATED WITH THE
LOW WILL PUSH EAST OF THE CASCADES AND ACROSS OUR FORECAST AREA
SUNDAY AFTERNOON. THE FRONT WILL BRING A GOOD CHANCE OF VALLEY RAIN
AND A HIGH LIKELIHOOD OF MOUNTAIN SNOW SUNDAY AFTERNOON AND EVENING
WITH SNOW LEVEL LOWERING TO AROUND 3500-4000 FEET BY SUNDAY
AFTERNOON.

PATCHY FOG IS OCCURRING IN THE LOWER COLUMBIA BASIN THIS MORNING
ALTHOUGH IT SHOULD BECOME THINNER AS THE DAY PROGRESSES.

GIVEN THE RECENT HEAVY RAINFALL...HIGH SNOW LEVELS IN THE OREGON
CASCADES AND ASSOCIATED RECENT SNOW MELT AND RUNOFF...WE WILL
MONITOR RIVER GAGES IN CENTRAL AND NORTH CENTRAL OREGON TODAY FOR
POSSIBLE UPWARD SPIKES IN RIVER LEVELS.  POLAN

&&

AVIATION...LOW CLOUDS AND FOG FORMED IN THE COLUMBIA RIVER GORGE AND
BASIN THIS MORNING AS WELL AS IN THE YAKIMA VALLEY.  AS A
RESULT...LIFR AND IFR WILL CONTINUE THROUGH THE BETTER PART OF THE
DAY.  AT KPDT...KALW...AND KRDM...VFR AND MVFR CONDITIONS WILL
PREVAIL THROUGH THE DAY.  ANOTHER SYSTEM IS BEGINNING TO MOVE INTO
THE REGION TODAY...WITH REDMOND ALREADY SEEING SOME RAIN.  THIS RAIN
WILL CONTINUE TO SPREAD NORTH AND EAST THROUGH THE AFTERNOON AND
EVENING HOURS.  PALMER

&&

.PREVIOUS HYDROLOGY DISCUSSION (ISSUED 245 AM PST SAT DEC 31
2005)...SEVERAL CONCERNS THIS MORNING. THE FIRST IS THE URBAN
AND SMALL STREAM WARNING FOR CENTRAL AND NORTH CENTRAL OREGON THRU
430 AM. RECENT REPORTS INDICATE PRECIPITATION HAS DECREASED IN
INTENSITY AND URBAN FLOODING AS RECEDED ACROSS THE WARNING
AREA...THUS WILL CANCEL THE WARNING WITH THE ZONE FORECAST ISSUANCE.
ANOTHER CONCERN IS THE LEVELS ON SOME OF THE RIVERS. THE DESCHUTES
RIVER AT MOODY IS CURRENTLY AROUND 6.5 FEET...ABOUT 1.5 FEET BELOW
FLOOD STAGE. WITH RAINFALL SLACKENING A BIT...LIGHTER TOTALS
FORECAST FOR TODAY...AND THE RISE ON THE RIVER DECREASING...THE
RIVER WILL LIKELY CREST UNDER 7 FEET...THUS WILL NOT ISSUE A
STATEMENT AT THIS TIME. THE KLICKITAT RIVER NEAR PITT IS ALSO AT A
FAIRLY HIGH LEVEL...8.5 FEET...0.5 FEET BELOW FLOOD STAGE. THE RIVER
IS NEAR ITS CREST CURRENTLY...WILL HAVE TO WATCH FOR ANY SIGNIFICANT
AND/OR SNOWMELT TO GENERATE ADDITIONAL RISES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  36  50  35 /  60  60  40  40
ALW  52  38  49  35 /  60  60  40  50
PSC  47  36  49  33 /  40  40  40  40
YKM  41  31  39  30 /  50  40  50  40
HRI  48  34  49  32 /  40  40  40  40
ELN  39  29  37  26 /  50  40  50  40
RDM  46  28  43  29 /  80  60  50  50
LGD  45  32  41  31 /  70  60  40  40
5J0  45  29  43  29 /  70  60  40  40
DLS  48  37  43  32 /  60  60  60  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/82
Hazardous weather outlook, Dec 31, 5:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST SAT DEC 31 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-011215-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LOW PRESSURE WILL CONTINUE TO AFFECT THE AREA...WITH WIDESPREAD
RAIN ACROSS MOST AREAS...HOWEVER RAINFALL TOTALS WILL BE
LESS THAN FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH MUCH OF NEXT WEEK...AS
A SERIES OF MOIST PACIFIC STORM SYSTEMS CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 flood. Local standard time, as filed.

Flood, North Central Oregon

When
December 31, 12:00 PM PST to 6:00 PM PST
Where
North Central Oregon forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

In Culver, minor flooding from nearby fields affected roadways, the Post Office, and some residences.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482942.